Never Assume Anything

By Marven Ewen, MD
Medical Director
Sometimes things are not as they seem. It can be a hard lesson to learn for some of us. We are educated in the pathophysiology of disease, but patients are not. Patients don’t know what is important medically in their story, only what is important to them. Sometimes these overlap but often not. We must ask the right questions.

This was my first year in practice and I was still honing my interview skills. Sometimes the volume of patients can be overwhelming especially in a single coverage EDs. However, this is not an acceptable excuse to take shortcuts in gathering history.

I recall an elderly man, who was in fact an acquaintance of mine, presented to the ED. He was brought in by his wife with a concern that he was short of breath. He was breathing rather deeply and quickly, which seemed to confirm what his wife had told me. His dyspnea had started over night and gotten worse as the day went on.

The patient was able to speak and denied pain, cough, or fever, which would make an infection such as pneumonia or bronchitis less likely. He did admit to feeling tired. He was generally quite healthy except for osteoarthritis for which he was taking Aspirin. He was a non-smoker and had no history of lung or heart disease. He denied any recent long trips or infirmary. He was a retired school teacher and had a very sharp mind which was preserved even though he was almost 80 years old.

At this point, I was trying to narrow down what was causing his symptoms, and considered all the cardiopulmonary possibilities. Over 90% of the diagnosis is from history – physical exam usually helps a small percentage, and tests are important, but more as confirmation of diagnosis derived from history.

I reviewed his vitals: BP 160/100, HR 110, RR 30, Temp 98, O2 Sat 100%. Alright, that was odd. He was dyspneic, but had normal O2 sat. Well, I thought, maybe he was compensating and keeping his O2 up.

Physical exam of his head and neck was unremarkable; he was tachypneic but no indrawing. Lung sounds were normal and equal and his heart sounds were normal with a regular rhythm. At this point, I was beginning to think this was probably a PE (pulmonary embolism).

I have seen PEs present with normal O2 sat, although this patient had no reason to have one. I was expecting to find a tender calf, but was disappointed to find normal non-tender calves without unilateral edema. When I say disappointed, of course, I was glad for the patient that he didn’t have signs of a DVT, but disappointed I didn’t know what was wrong with him.

I ordered routine chemistries, blood count, CXR, ECG. While waiting for these, I still considered this could be a PE. Since this was a rural area without access to a CT, I would have to arrange to transfer the patient. I hated transferring patients. If I was wrong, it would be an expensive transport that is unnecessary. But if I was right, it could be life saving. What to do?

CXR and ECG were normal. Blood count normal. While waiting for the chemistries which I thought probably wouldn’t be of help anyway, I called my old Internal medicine professor at the university. I told him the story. He asked me how much aspirin was the patient taking? Checking this with the patient, I found out he had been taking 4 tablets at least 4 times/day for the past week. Immediately I realized what the problem was. I told the professor I would check a blood gas and aspirin level and get back to him.

Because the patient was intelligent, I had assumed he was giving me the whole story, all the information I needed, but he didn’t. He didn’t know that aspirin in high doses over time can cause a chronic aspirin overdose which can present initially as hyperventilation. He had complained bitterly of his arthritic pain and his use of aspirin, but I assumed he was taking a regular dose since he is an intelligent, otherwise responsible person. But even normal doses in a elderly person could result in kidney damage.

Blood work confirmed my suspicion. He had a respiratory alkalosis. He was breathing fast, too, because of the aspirin. Aspirin causes a metabolic disturbance starting with respiratory alkalosis then proceeding to metabolic acidosis. It affects the kidneys causing renal failure. His kidney function per the blood tests revealed acute severe kidney failure with high aspirin level and low potassium. I transferred him to the university hospital, not for a CT angiogram but rather for dialysis to clear the aspirin.

He survived this episode but did end up on peritoneal dialysis for the rest of his life.

I learned an important lesson from this case early on in my career: never assume anything.

Related Posts

Chlamydia

The facts about Chlamydia, one of the most common STIs, which primarily affects young people, especially young women.

How to Study for the NREMT Cognitive Exam

A guide to tackling the NREMT cognitive exam.

The Benefits of Cycling vs. Running

A comparative guide to cardiovascular exercise.

Start Your Transformation Now

Allied Medical Training
Allied Medical Training, Knowledge Saves Lives, and the AMT icon are registered trademarks of Allied Medical Training, LLC.

Contact Us

Follow Us

© Copyright 2024. All Rights Reserved.
Allied Medical Training, Knowledge Saves Lives, and the AMT icon are registered trademarks of Allied Medical Training, LLC.